Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Grand Forks, ND

June 21, 20106 counties in North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 21, 2010, 5:07 AM CDT for 6 counties in North Dakota. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2010, 5:07 AM CDT (10:07 UTC)
Expired
Jun 21, 2010, 2:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Benson County, ND, Cavalier County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:40 AM CDTFLASH FLOODPenn, NDWATER IS BEING REPORTED OVER HIGHWAY 2 NEAR PENN. REPORT RELAYED BY BISMARCK FROM STATE RADIO.
Jun 21, 8:30 AM CDTFLASH FLOOD2 E Crary, NDSPOTTER REPORTED BASEMENT FLOODING AND PONDED WATER ALL OVER THE FARM YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WGUS53 KFGF 211009
FFWFGF
NDC005-019-063-071-095-099-211900-
/O.NEW.KFGF.FF.W.0014.100621T1009Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 AM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
  RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 200 PM CDT MONDAY

* AT 507 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE ENTIRE DEVILS LAKE 
BASIN. RAINFALL ESTIMATES FROM 2 TO 4 INCHES HAVE FALLEN ON THE 
WESTERN PORTIONS OF DEVILS LAKE BETWEEN MINNEWAUKAN AND CHURCHS 
FERRY. EXPECT ADDITIONAL THUNDERSTORMS THROUGH THE MORNING WITH 
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 3 INCHES ACROSS THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEVILS LAKE...LANGDON...CANDO...LAKOTA...MADDOCK...ALSEN AND
  BRINSMADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
      4787 9979 4864 9910 4897 9899

$$
DK
2 follow-up statements
306 
WGUS73 KFGF 211150
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 AM CDT MON JUN 21 2010

NDC005-019-063-071-095-099-211900-
/O.CON.KFGF.FF.W.0014.000000T0000Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENSON ND-RAMSEY ND-CAVALIER ND-NELSON ND-TOWNER ND-WALSH ND-
645 AM CDT MON JUN 21 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
FOR WESTERN WALSH...SOUTHEASTERN TOWNER...NORTHWESTERN NELSON...
CAVALIER...RAMSEY AND BENSON COUNTIES...

AT 645 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE RADAR ESTIMATES 
2 TO 4.5 INCHES OF RAIN HAS ALREADY FALLEN IN AN AREA BETWEEN 
MINNEWAUKEN...PENN...AND CHURCHS FERRY. THE RADAR ALSO ESTIMATES 
BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN NEAR FORT TOTTEN. EXPECT 
ADDITIONAL SLOW MOVING THUNDERSTORMS THROUGH THE MORNING WITH 
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 3 INCHES ACROSS THE WARNED 
AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DEVILS
LAKE...LANGDON...CANDO...LAKOTA...MADDOCK...ALSEN AND BRINSMADE.

AT 640AM CDT...STATE RADIO REPORTED WATER OVER HIGHWAY 2 NEAR PENN 
IN DEVILS LAKE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID NEARBY
STREAMS OR CREEKS.

&&

LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
      4787 9979 4864 9910 4897 9899

$$

G2
606 
WGUS73 KFGF 211855
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT MON JUN 21 2010

NDC005-019-063-071-095-099-211909-
/O.EXP.KFGF.FF.W.0014.000000T0000Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENSON ND-RAMSEY ND-CAVALIER ND-NELSON ND-TOWNER ND-WALSH ND-
154 PM CDT MON JUN 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM CDT FOR WESTERN
WALSH...SOUTHEASTERN TOWNER...NORTHWESTERN NELSON...CAVALIER...RAMSEY
AND BENSON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE. IF ADDITIONAL FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT 
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
      4787 9979 4864 9910 4897 9899

$$

JK/ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:30 AM CDT, 37 minutes earlier.

Area forecast discussion, Jun 21, 4:30 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT MON JUN 21 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVE
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21KELVIN THETA-E DEFICIT BETWEEN 850 HP AND 600
HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW LAYERS
TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.

MESO ANALYSIS SHOWS NEGATIVE LI'S FROM SOUTHERN MN INTO EASTERN ND
AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISUTRE FLUX CONVERGENCE
WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS SHOWING
THUNDERSOTRMS FROM EASTERN ND INTO MORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.

PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.

.LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.

&&

.AVIATION...
VFR CONDITIONS EXCEPT NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>
     016-024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

HOPPES

In the hours before

Local storm report, Jun 21, 2:03 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     MOORHEAD                46.86N 96.76W
06/21/2010  E60 MPH          CLAY               MN   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 60 MPH AT 34TH ST AND 7TH AVE NE

            IN MOORHEAD WITH 1/2 MILE VISIBILITY AND TORRENTIAL RAIN.

&&

DKELLENB
Special weather statement, Jun 21, 2:43 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT MON JUN 21 2010

MNZ002-003-022-027-210830-
CLAY MN-MAHNOMEN MN-NORMAN MN-WEST BECKER MN-
243 AM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BECKER...
NORTHEASTERN CLAY...SOUTHWESTERN MAHNOMEN AND EASTERN NORMAN COUNTIES
UNTIL 330 AM CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES NORTHEAST OF GLYNDON...OR 22 MILES NORTHEAST OF
FARGO...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ULEN AROUND 255 AM CDT.
SYRE AROUND 305 AM CDT.
TWIN VALLEY AND FLOM AROUND 310 AM CDT.
GARY AROUND 320 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

G2
Local storm report, Jun 21, 3:01 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 AM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             AVERILL                 46.97N 96.55W
06/21/2010  E2.75 INCH       CLAY               MN   BROADCAST MEDIA

            REPORT FROM KVLY VIEWER RELAYED BY MEDIA

&&

DKELLENB
Special weather statement, Jun 21, 3:39 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 AM CDT MON JUN 21 2010

MNZ029-NDZ053-210930-
RICHLAND ND-WILKIN MN-
339 AM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RICHLAND AND
NORTHWESTERN WILKIN COUNTIES UNTIL 430 AM CDT...

AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES EAST OF WYNDMERE...OR 17 MILES WEST OF
WAHPETON...MOVING TO THE NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
GALCHUTT AROUND 355 AM CDT.
MCCAULEYVILLE...COLFAX AND ABERCROMBIE AROUND 405 AM CDT.
WALCOTT AND BARRIE AROUND 415 AM CDT.
WOLVERTON AND CHRISTINE AROUND 420 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2
Special weather statement, Jun 21, 3:49 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT MON JUN 21 2010

NDZ039-049-053-210930-
CASS ND-RANSOM ND-RICHLAND ND-
349 AM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...EXTREME
NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST
NORTH DAKOTA UNTIL 430 AM CDT...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF
FARGO...MOVING TO THE NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
CHAFFEE AROUND 420 AM CDT.
ALICE AROUND 425 AM CDT.
EMBDEN AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

G2
Special weather statement, Jun 21, 4:23 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 AM CDT MON JUN 21 2010

NDZ014-015-211015-
BENSON ND-RAMSEY ND-
423 AM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAMSEY AND CENTRAL BENSON
COUNTIES UNTIL 515 AM CDT...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHEAST OF LEEDS...OR 16 MILES WEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
PENN AROUND 440 AM CDT.
CHURCHS FERRY AROUND 445 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:47 AM CDTSevere Thunderstorm WarningFGFCass58 min
Jun 21, 4:31 AM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more26 hr
Jun 21, 5:37 AM CDTAreal Flood AdvisoryFGFCass, Steele, Traill6 hr
Jun 21, 9:51 AM CDTFlash Flood WarningFGFPembina4 hr
Jun 21, 3:11 PM CDTTornado WarningFGFGrand Forks, Nelson64 min
Jun 21, 4:14 PM CDTTornado WarningFGFGrand Forks, Steele, Traill23 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.